All Issues

Volume 14, 2022

Volume 13, 2021

Volume 12, 2020

Volume 11, 2019

Volume 10, 2018

Volume 9, 2017

Volume 8, 2016

Volume 7, 2015

Volume 6, 2014

Volume 5, 2013

Volume 4, 2012

Volume 3, 2011

Volume 2, 2010

Volume 1, 2009

Journal of Geometric Mechanics

September 2009 , Volume 1 , Issue 3

Special Issue on New Trends in the Hamilton-Jacobi Theory

Select all articles


Manuel de León, Juan C. Marrero and David Martin de Diego
2009, 1(3): i-i doi: 10.3934/jgm.2009.1.3i +[Abstract](2384) +[PDF](27.2KB)
The Hamilton-Jacobi theory is a classical subject that was extensively developed in the last two centuries. The Hamilton-Jacobi equation is particularly useful in identifying conserved quantities for mechanical systems, which may be possible even when the mechanical problem itself cannot be solved completely. Indeed, the powerful of this method is that, in spite of the difficulties to solve a partial differential equation instead of an ordinary differential one, in many cases it works, being an extremely useful tool, usually more than Hamilton’s equations. Indeed, in these cases the method provides an immediate way to integrate the equations of motion. The modern interpretation relating the Hamilton-Jacobi procedure with the theory of lagrangian submanifolds is an important source of new results and insights.
   In addition, the Hamilton-Jacobi-Bellman equation is a partial differential equation which is central to optimal control theory. The equation is a result of the theory of dynamic programming which was pioneered in the 1950s by Richard Bellman and coworkers. The corresponding discrete-time equation is usually referred to as the Bellman equation. In continuous time, the result can be seen as an extension of earlier work in classical physics on the Hamilton-Jacobi equation by Hamilton and Jacobi.
   This special issue on Hamilton-Jacobi theory wants to bring specialists coming from different areas of research and show how the Hamilton-Jacobi theory is so useful in their domains: completely integrable systems, nonholonomic mechanics, Schrödinger equation, optimal control theory, and, in particular, applications in engineering and economics.
Cauchy problems for stationary Hamilton-Jacobi equations under mild regularity assumptions
Olga Bernardi, Franco Cardin and Antonio Siconolfi
2009, 1(3): 271-294 doi: 10.3934/jgm.2009.1.271 +[Abstract](2605) +[PDF](310.7KB)
For a Hamiltonian enjoying rather weak regularity assumptions, we provide necessary and sufficient conditions for the existence of a global viscosity solution to the corresponding stationary Hamilton-Jacobi equation at a fixed level $a$, taking a prescribed value on a given closed subset of the ground space. The analysis also includes the case where $a$ is the Mañé critical value. Our results are based on a metric method extending Maupertuis approach.
   For general underlying spaces, compact or noncompact, we give a global version of the classical characteristic method based on the notion of $a$-characteristic. In the compact case, we propose an inf-sup formula producing the minimal solution of the problem, where the generalized Aubry set is involved.
The stochastic Hamilton-Jacobi equation
Joan-Andreu Lázaro-Camí and Juan-Pablo Ortega
2009, 1(3): 295-315 doi: 10.3934/jgm.2009.1.295 +[Abstract](3689) +[PDF](275.4KB)
We extend some aspects of the Hamilton-Jacobi theory to the category of stochastic Hamiltonian dynamical systems. More specifically, we show that the stochastic action satisfies the Hamilton-Jacobi equation when, as in the classical situation, it is written as a function of the configuration space using a regular Lagrangian submanifold. Additionally, we will use a variation of the Hamilton-Jacobi equation to characterize the generating functions of one-parameter groups of symplectomorphisms that allow to rewrite a given stochastic Hamiltonian system in a form whose solutions are very easy to find; this result recovers in the stochastic context the classical solution method by reduction to the equilibrium of a Hamiltonian system.
The Hamilton-Jacobi theory and the analogy between classical and quantum mechanics
Giuseppe Marmo, Giuseppe Morandi and Narasimhaiengar Mukunda
2009, 1(3): 317-355 doi: 10.3934/jgm.2009.1.317 +[Abstract](3852) +[PDF](533.9KB)
We review here some conventional as well as less conventional aspects of the time-independent and time-dependent Hamilton-Jacobi ($HJ$) theory and of its connections with Quantum Mechanics. Less conventional aspects involve the $HJ$ theory on the tangent bundle of a configuration manifold, the quantum $HJ$ theory, $HJ$ problems for general differential operators and the $HJ$ problem for Lie groups.
Hopf-Lax formula for variational problems with non-constant discount
Juan Pablo Rincón-Zapatero
2009, 1(3): 357-367 doi: 10.3934/jgm.2009.1.357 +[Abstract](2862) +[PDF](162.2KB)
We provide a Hop-Lax formula for variational problems with non-constant discount and deduce a dynamic programming equation. We also study some regularity properties of the value function.
On the geometry of the Hamilton-Jacobi-Bellman equation
Jean-Claude Zambrini
2009, 1(3): 369-387 doi: 10.3934/jgm.2009.1.369 +[Abstract](3311) +[PDF](263.6KB)
We show how a minimal deformation of the geometry of the classical Hamilton-Jacobi equation provides a probabilistic theory whose cornerstone is the Hamilton-Jacobi-Bellman equation. This is the basis for a novel dynamical system approach to Stochastic Analysis.

2021 Impact Factor: 0.737
5 Year Impact Factor: 0.713
2021 CiteScore: 1.3



Special Issues

Email Alert

[Back to Top]